Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 115, NWS Lincoln, IL

June 4, 2002Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 4, 2002, 5:11 PM CDT for Tazewell County, Illinois. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2002, 5:11 PM CDT (22:11 UTC)
Expired
Jun 4, 2002, 6:15 PM CDT
In force
64 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Tazewell County, IL

What was reported inside it

TimeReportWhereRemark
Jun 4, 5:18 PM CDTThunderstorm Wind 55 MCountywide, ILNumerous limbs and several trees were blown down countywide, especially in the Washington area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 5:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1268 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

613 
WUUS53 KILX 042211
SVRSPI
ILC179-042315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT TUE JUN 4 2002

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF PEKIN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TREMONT
  MORTON
  HOPEDALE
  MACKINAW
  MINIER

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4065 8964 4047 8977 4033 8927 4061 8929

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 1:25 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 4, 1:25 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
125 PM CDT WED JUN 4 2002

FORECAST CONCERNS CONTINUE TO BE TIMING OF COLD FRONT ACRS THE CWFA
TNT INTO WEDNESDAY...AND ASSOCIATED PRECIP CHANCES.

17Z SFC ANALYSIS INDICATING LOW PRESSURE NEAR IOWA CITY WITH COLD
FRONT EXTENDING SW THRU EAST CNTL IA. MODELS DIFFER A BIT ON
POSITION OF SFC WAVE WITH ETA PUSHING FEATURE TO SW WISCONSIN WHICH
SEEMS A BIT TOO FAR NORTH. AVN AND NGM TAKING LOW ON A MORE EASTERLY
TRAJECTORY...WHILE THE ETA-KF TAKES WAVE TO NEAR RFD BY 00Z WHICH
LOOKS MORE REASONABLE WITH THE EXTENT OF THE CONVECTIVELY MODIFIED AIR
MASS ACRS THE REGION. OTHER THAN SOME MESOSCALE DIFFERENCES NOTED ABOVE
IT APPEARS THE ETA INITIALIZED THE BEST THIS MORNING AND HAS BEEN DOING
A BETTER OVER ALL JOB WITH THE CONVECTION THE PAST 24 HOURS...SO WL SIDE
WITH THAT MODEL THIS FCST PD.

SHORTWAVE ENERGY NOTED ON WATER VAPOR LOOP ACRS THE DAKOTAS INTO ERN
WY FCST TO PUSH EASTWARD THIS EVENING AND GIVE OUR FRONT TO THE WEST
A DECENT PUSH. AS A RESULT...SHOWERS AND THUNDERSTORMS WILL BE LIKELY
AHEAD OF BNDRY TNT ACRS ALL BUT OUR FAR SERN GROUPS. ETA AND ETA-KF
INDICATING A SECONDARY WAVE DVLPG ON THE SRN END OF THE FRONT AS SHORTWV
ENERGY EJECTS OUT OF THE SRN PLAINS ON THU. THIS WL ENHANCE PRECIP CHANCES
ACRS THE SERN HALF OF THE CWFA WITH CHANCE POPS ACRS THE NORTH. BOTH NRN AND
SRN STREAM SHORTWAVES FCST TO BE PUSHING TO OUR EAST BY LT WED NIGHT THU
POPS WILL BE LOWERING FROM NW TO SE...WITH ALL BUT THE FAR SE OUT OF THE
PRECIP BY THU MRNG. THEN HIGH PRESSURE WL BUILD IN FOR THE END OF THE WEEK
AND THE FIRST PART OF OUR WEEKEND WITH MODEL DIFFERENCES REALLY STARTING
TO REAR THEIR UGLY HEADS AGAIN FOR THE SECOND HALF OF THE WEEKEND AND INTO
EARLY NEXT WEEK.

THE AVNX AND MRF SUGGESTING SRN STREAM SHORTWAVE ENERGY TO ROTATE ACRS THE
SRN PLAINS OVER THE WEEKEND WITH A MUCH STRONGER UPPER LVL SYSTEM ACRS THE
ROCKIES. SIG DIFFERENCES EVEN SHOWING UP BETWEEN THIS MORNINGS MRF AND THE
LATEST AVN MODEL IN JUST HOW THE NRN STREAM SYSTEM WILL AFFECT THE UPPER
LOW ACRS THE SOUTH. MODELS ARE NOT DOING VERY WELL WITH THIS WEEKEND PATTERN
SO RATHER THAN MAKE ANY SIG CHANGES TO GOING FCST...WL LEAVE CURRENT EFP
WORDING AS IS.

...PRELIMINARY CCF FOR COORDINATION PURPOSES...

SPI EU 065/075 054/078 055 44642
PIA EU 061/074 053/077 054 44641
DEC EU 065/075 054/078 055 44642
CMI EU 065/074 053/077 053 44652
MTO EU 068/077 055/077 057 44652
LWV EB 072/082 058/078 058 44476

.ILX...NONE.

SMITH

In the hours before

Special weather statement, Jun 4, 11:18 AM CDT, 5 hours 53 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-041700-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1118 AM CDT TUE JUN 4 2002

...A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT...

A COLD FRONT FROM EASTERN IOWA TO NORTHWEST MISSOURI TO EASTERN
KANSAS LATE THIS MORNING WILL APPROACH CENTRAL ILLINOIS BY THIS
EVENING...REACHING THE I-70 CORRIDOR BY WEDNESDAY MORNING. THE FRONT
WILL ENCOUNTER A WARM AND UNSTABLE ATMOSPHERE ACROSS CENTRAL
ILLINOIS. AS A RESULT...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
AND AHEAD OF THE FRONT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING...FOR AREAS MAINLY NORTH OF I-70. THE MAIN SEVERE
WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

PLAHMER
Special weather statement, Jun 4, 5:10 PM CDT, 1 minute before
ILZ029-031-036>038-040>056-061-062-066-071-050300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
510 PM CDT TUE JUN 4 2002

...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL ILLINOIS UNTIL
10 PM CDT...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES
IN CENTRAL ILLINOIS...

PEORIA...WOODFORD...MCLEAN...TAZEWELL...MASON...LOGAN...PIATT...
DE WITT...MENARD...MACON...SANGAMON...CHRISTIAN...MOULTRIE...
SHELBY...DOUGLAS...COLES...CUMBERLAND...EFFINGHAM...CLAY...
FULTON...SCHUYLER...CASS...MORGAN AND SCOTT.

SOME OF THE LARGER CITIES INCLUDED IN THE WATCH ARE PEORIA...
SPRINGFIELD...BLOOMINGTON/NORMAL...DECATUR...EFFINGHAM...
JACKSONVILLE...LINCOLN...MORTON AND CHARLESTON/MATTOON.

KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:53 PM CDTSevere Thunderstorm WarningILXMarshall37 min
Jun 4, 2:24 PM CDTSevere Thunderstorm WarningILXKnox, Stark51 min
Jun 4, 2:30 PM CDTTornado WarningILXMarshall30 min
Jun 4, 3:23 PM CDTFlash Flood WarningILXKnox7 hr
Jun 4, 4:21 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria54 min
Jun 4, 4:25 PM CDTSevere Thunderstorm WarningILXSchuyler65 min
Jun 4, 5:23 PM CDTSevere Thunderstorm WarningILXWoodford52 min
Jun 4, 5:32 PM CDTSevere Thunderstorm WarningILXMcLean58 min
Jun 4, 6:10 PM CDTSevere Thunderstorm WarningILXSangamon80 min
Jun 4, 6:36 PM CDTFlash Flood WarningILXMorgan, Scott3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.